Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 10, NWS Flagstaff, AZ

July 15, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jul 15, 2016, 3:09 PM MST for Coconino County, Arizona. It took effect at Jul 16, 2016, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2016, 3:09 PM MST (22:09 UTC)
In effect from
Jul 16, 2016, 11:00 AM MST
Expired
Jul 16, 2016, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3566 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WWUS85 KFGZ 152209
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 PM MST FRI JUL 15 2016


AZZ104-106-107-161200-
/O.NEW.KFGZ.FW.W.0010.160716T1800Z-160717T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
309 PM MST FRI JUL 15 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR
LOW RELATIVE HUMIDITY AND STRONG WINDS ACROSS NORTHWESTERN
COCONINO COUNTY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY. 

* AFFECTED AREA...KAIBAB PLATEAU, GRAND CANYON AND AREAS OF NORTHWESTERN
  COCONINO COUNTY.

* 20 FOOT WIND...18 TO 25 MPH.

* RELATIVE HUMIDITY...7 TO 15 PERCENT ELEVATION BASED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

RB
2 follow-up statements
875 
WWUS85 KFGZ 161058
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 AM MST SAT JUL 16 2016

AZZ104-106-107-170300-
/O.CON.KFGZ.FW.W.0010.160716T1800Z-160717T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
358 AM MST SAT JUL 16 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS
ACROSS NORTHWESTERN COCONINO COUNTY...

* AFFECTED AREA...KAIBAB PLATEAU...GRAND CANYON AND COCONINO
  PLATEAU AREAS IN NORTHWESTERN COCONINO COUNTY.

* 20 FOOT WIND...SOUTHWEST AT 18 TO 25 MPH WITH AFTERNOON GUSTS
  TO 35 MPH.

* RELATIVE HUMIDITY...7 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

41
277 
WWUS85 KFGZ 170251
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
751 PM MST SAT JUL 16 2016


AZZ104-106-107-170400-
/O.EXP.KFGZ.FW.W.0010.000000T0000Z-160717T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
751 PM MST SAT JUL 16 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR LOW
RELATIVE HUMIDITY AND STRONG WINDS ACROSS NORTHWESTERN COCONINO
COUNTY...

WIND SPEEDS HAVE DECREASED BELOW CRITICAL FIRE WEATHER THRESHOLDS
AND THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. WIND
SPEEDS WILL CONTINUE TO DECREASE THROUGH THE EVENING HOURS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jul 15, 10:10 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 15, 10:10 AM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1010 AM MST FRI JUL 15 2016

.SYNOPSIS...Warm and dry weather will continue through Saturday
for most of northern Arizona. Exceptions to this will be in the
White Mountains today, followed by the White Mountains and Chuska
Mountains on Sunday. In these areas, isolated showers and
thunderstorms are possible. Beginning Sunday, shower and
thunderstorm activity is forecast to increase, with isolated
showers and thunderstorms forecast across all of northern Arizona
from Monday through the latter half of the work week.

&&

.DISCUSSION...Dry, breezy and warm conditions to continue through
Saturday, with a gradual return of moisture to northern Arizona
beginning on Sunday. Current grids on track...no short term updates
anticipated.

&&

.PREV DISCUSSION /443 AM MST/...For today and Saturday...An elongated
region of high pressure remains in place across the southwest United
States.
As a result, a dry westerly flow will persist keeping the majority
of northern Arizona warm and dry. An exception to this will be in
the White Mountains today, followed by the White Mountains and
the Chuska Mountains on Sunday. In these areas, isolated showers
and thunderstorms are possible.

From Sunday onward...Moisture returns to northern Arizona as a
ridge of high pressure strengthens and shifts to the center of
the country. A moist southerly wind is forecast to develop,
resulting in increasing chances for showers and thunderstorms. On
Sunday, thunderstorm activity is expected to be mostly isolated in
nature, with greater activity forecast in the White Mountains.
Beginning Monday, expect a return to more typical monsoonal shower
and thunderstorm activity as ample moisture spreads northward
across the region. Surface dew points are forecast to rise into
the mid 40's and mid 50's, and remain within that range through
the end of the work week. In general, isolated to scattered
showers and thunderstorms are forecast across all of northern
Arizona each day through at least the latter half of the work
week.

Instability and wind shear will be quite limited, so flash
flooding from heavy rainfall will be the primary threat. With that
said, gusty winds and small hail will be likely with the stronger
storms.

&&

.AVIATION...For the 18Z package...Expect VFR conditions over the
next 24 hours. Westerly breezes are expected to continue through the
afternoon hours. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Near critical fire weather conditions will exist
Saturday for dry and windy conditions...mainly near the Arizona-Utah
border. Isolated showers will be possible near the White Mountains.

Sunday through Tuesday...Increasing moisture will allow for
improving chances of precipitation to return to the fire district.
Temperatures near daily normals can be expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/BAK
AVIATION...ML
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.